Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 203, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 9, 2020, 4:36 PM EDT for Union County, Georgia. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 4:36 PM EDT (20:36 UTC)
- Expired
- Jul 9, 2020, 5:04 PM EDT
- In force
- 28 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 4:40 PM EDT | TSTM WND DMG | 2 S Blairsville, GA | TREE DOWN ALONG CRESTWOOD VIEW ROAD VIA PUBLIC REPORT. |
| Jul 9, 4:40 PM EDT | HAIL 1.25 | 2 Sse Track Rock, GA | SEVERAL REPORTS OF HAIL OF QUARTER SIZE TO HALF DOLLAR SIZE TO THE SE OF BLAIRSVILLE IN EASTERN UNION COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598
WUUS52 KFFC 092036
SVRFFC
GAC291-092115-
/O.NEW.KFFC.SV.W.0203.200709T2036Z-200709T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
436 PM EDT Thu Jul 9 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Central Union County in north central Georgia...
* Until 515 PM EDT.
* At 436 PM EDT, a severe thunderstorm was located over Owltown, or
near Blairsville, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Blairsville, Owltown, Woods Hole Shelter, Vogel State Park and
Blood Mountain Shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3484 8383 3472 8389 3473 8390 3474 8393
3474 8394 3472 8398 3468 8399 3468 8400
3473 8409 3480 8410 3489 8397
TIME...MOT...LOC 2036Z 034DEG 11KT 3481 8395
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
781
WWUS52 KFFC 092104
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
504 PM EDT Thu Jul 9 2020
GAC291-092113-
/O.CAN.KFFC.SV.W.0203.000000T0000Z-200709T2115Z/
Union GA-
504 PM EDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL UNION COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with this
thunderstorm.
LAT...LON 3484 8383 3472 8389 3473 8390 3474 8393
3474 8394 3472 8398 3468 8399 3468 8400
3473 8409 3480 8410 3489 8397
TIME...MOT...LOC 2058Z 034DEG 11KT 3474 8401
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:27 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 9, 3:27 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 327 PM EDT Thu Jul 9 2020 .SHORT TERM /Tonight through Friday Night/... As the short term period begins, a surface low pressure system continues to move northeastward along the Atlantic Coast. Direct impacts from the low are not anticipated, although much of the southeastern CONUS remains in a northwesterly flow pattern behind this low. Several weak impulses will traverse the northwest flow aloft across the forecast area. Models remain consistent showing upper level impulses moving across western portions of the forecast area both this afternoon and again on Friday. With deep moisture in place, diurnally driven convection will be the rule across the area for the remainder of the day today and Friday, with the highest PoPs in the afternoon each day. Scattered thunderstorms are ongoing across north and central Georgia, and are expected to continue through the evening hours before diminishing tonight. A few storms could become strong, and capable of producing gusty winds, locally heavy rain, and frequent lightning. With ample moisture and weak steering flow, isolated flash flooding concerns are furthermore possible in the event of any merging cells or back building strong storms. Scattered thunderstorms are once again going to develop across the area on Friday afternoon. Model guidance is becoming more consistently showing a drier profile in far north Georgia by Friday afternoon as the surface low continues to move away from the area and continued northwesterly winds filter in. PoPs have been trended down on Friday afternoon, as a result. Temperatures are expected to run near climatological normals today and 1-4 degrees above on Friday. Deep moisture will moreover contribute to dewpoints in the low to mid 70s. As a result, heat indices in the 95-100 range are ongoing in central Georgia this afternoon, and are likely to be in the 100-105 range across the majority of our area on Friday. King .LONG TERM /Saturday through Thursday/... The big story for the weekend will be the heat and humidity. Temperatures are expected to be slightly above climatological normal as the extended period kicks off on Saturday. Temps will range from the low to mid 90s across the CWA. Dewpoints in the low 70s will give us the potential for 100+ degree heat indices for the rest of the week, especially across south and central Georgia. Strong ridging in the desert SW will continue the NW flow pattern over the SE through the weekend. Models are suggesting that an MCS is likely over the southern Mississippi river valley at some point on Sunday into Monday. The question of whether or not this system sweeps into our area still remains, but the severe parameters that support a favorable environment for such a system continue. Mid level lapse rates still range from 7 to 7.5 C/KM and strong daytime heating combined with some decent bulk shear in NW Georgia have been persistent in each of the last few model runs. By Tuesday, the ridge in the SW begins to move East and we begin to flatten out a little, taking on a more westerly flow. This keeps chance for afternoon thunderstorms going and does little to relieve the heat, but it does take us out of NW flow subsequently reducing the risk for another MCS. Vaughn && .AVIATION... 18Z Update... Primarily VFR conditions are ongoing across the area and are expected to continue at all TAF sites through the period. There is a chance of scattered convection during the mid to late afternoon across north and central Georgia, enough to warrant a TEMPO group for TSRA from 20-24Z. Some MVFR ceilings are also possible where TSRA occurs. Winds will be predominantly W to NW at 5 kts or less through the period. //ATL Confidence...18Z Update... High confidence on all elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 72 93 72 93 / 20 40 30 20 Atlanta 73 91 73 90 / 40 40 30 20 Blairsville 67 85 66 83 / 30 50 30 20 Cartersville 71 91 70 91 / 30 40 30 20 Columbus 74 93 75 96 / 30 40 20 20 Gainesville 71 90 71 89 / 20 50 30 20 Macon 73 93 73 94 / 30 40 30 30 Rome 72 92 71 91 / 20 40 30 20 Peachtree City 72 91 72 92 / 30 40 30 20 Vidalia 75 94 76 95 / 30 30 30 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...King LONG TERM....Vaughn AVIATION...King
Hazardous weather outlook, Jul 9, 11:45 AM EDT, 4 hours 51 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 1145 AM EDT Thu Jul 9 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-100945- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1145 AM EDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected this afternoon and evening. A few strong storms are possible with gusty winds, locally heavy rainfall and frequent lightning. An isolated severe thunderstorm cannot be ruled out with damaging winds and some hail in addition to heavy rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered afternoon and evening thunderstorms are expected Friday and Saturday with gusty winds, locally heavy rain and frequent lightning. Thunderstorms late Saturday and Sunday could be strong to severe with very heavy rainfall, damaging winds and frequent lightning. Only isolated thunderstorms are expected Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 9, 4:17 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT Thu Jul 9 2020
GAZ008-009-015-016-092045-
Union GA-Towns GA-White GA-Lumpkin GA-
417 PM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION...SOUTHERN TOWNS...
WHITE AND NORTHEASTERN LUMPKIN COUNTIES UNTIL 445 PM EDT...
At 417 PM EDT...a strong thunderstorm was over Low Gap Shelter, or 7
miles southeast of Blairsville...moving south at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cleveland, Helen, Unicoi State Park, Whitley Gap Shelter,
Robertstown, Blue Mountain Shelter, Brasstown Bald, Mountain Scene,
Low Gap Shelter, Camp Coleman Lake, Vogel State Park, Track Rock,
Anna Ruby Falls, Smithgall Woods Conservation Are, Turners Corner,
Blood Mountain Shelter and Qualatchee Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3487 8367 3481 8367 3480 8368 3479 8368
3458 8369 3457 8384 3467 8395 3489 8392
TIME...MOT...LOC 2017Z 012DEG 21KT 3480 8385
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:03 PM EDT | Special Weather Statement | FFC | Taylor | 27 min |
| Jul 8, 8:20 PM EDT | Special Weather Statement | FFC | Fannin, Union | 25 min |
| Jul 8, 8:22 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 23 min |
| Jul 8, 8:43 PM EDT | Special Weather Statement | FFC | Taylor | 32 min |
| Jul 8, 8:56 PM EDT | Special Weather Statement | FFC | Fannin, Gilmer | 34 min |
| Jul 8, 9:22 PM EDT | Special Weather Statement | FFC | Forsyth | 23 min |
| Jul 9, 4:17 PM EDT | Special Weather Statement | FFC | White | 28 min |
| Jul 9, 4:42 PM EDT | Severe Thunderstorm Warning | FFC | Pickens | 33 min |
| Jul 9, 4:45 PM EDT | Special Weather Statement | FFC | Whitfield | 30 min |
| Jul 9, 5:21 PM EDT | Special Weather Statement | FFC | Hall | 24 min |
| Jul 9, 5:26 PM EDT | Special Weather Statement | FFC | Forsyth | 34 min |
| Jul 9, 5:44 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer | 31 min |
| Jul 9, 5:50 PM EDT | Special Weather Statement | FFC | Fulton | 25 min |
| Jul 9, 6:13 PM EDT | Special Weather Statement | FFC | Gwinnett | 32 min |
| Jul 9, 6:20 PM EDT | Special Weather Statement | FFC | Fulton | 25 min |
| Jul 9, 6:37 PM EDT | Flash Flood Warning | FFC | Cobb, Fulton | 6 hr |
| Jul 9, 6:46 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fayette, Fulton | 44 min |
| Jul 9, 6:51 PM EDT | Special Weather Statement | FFC | Gwinnett | 24 min |
| Jul 9, 6:56 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett | 34 min |
| Jul 9, 7:24 PM EDT | Special Weather Statement | FFC | Cobb | 36 min |
| Jul 9, 7:30 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett, Rockdale | 30 min |
| Jul 9, 7:53 PM EDT | Special Weather Statement | FFC | Pike, Upson | 37 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.